I borrowed the title for today’s post from Is It Me Or My Meds?, a very interesting book by the sociologist David Karp that examines how people taking antidepressants understand the drugs’ impact on different aspects of their identity.

I keep coming back to this question with regard to a new medication I’m taking and some rather unpleasant and difficult-to-place cognitive effects I’ve been experiencing.

Karp’s book asks the question broadly, invoking it in big, existential ways and also with regard to smaller, more prosaic topics such as side effects. This second point is actually more fraught than it might seem: It can be amazingly difficult to tell drug side effects from psychiatric symptoms, something I’ve been reminded of lately as I’ve had my meds adjusted.

My whole medication regimen has been in flux lately, because, as I think I mentioned in a previous post, I’m trying to get my migraines under control and the drugs used to treat migraines can interact with those used to treat anxiety and depression.

Lately, I’ve been feeling anxious, jumpy, and have been having trouble concentrating. But it took me a while to even think to tie this to my medications.

Given how long I’ve been taking meds (more than a decade), and the fact that I’ve written a book about the complicated and unexpected effects of psychiatric medications, you’d think I’d know better. But it just goes to show that one is inclined to think one’s moods are organic or innate. It takes a bit before you think to ask if it’s the drugs you’re taking.

Once it does occur to you to ask “is it me or my meds,” as Karp so succinctly put it, the possibilities can get a little mind-boggling. Consider:

1) Two months ago, I stopped taking Prozac, which I’ve taken for several years to help keep my anxiety in check.

2) Two months ago I also decreased my dose of Wellbutrin, which I take for depression.

3) Six weeks ago I began gradually increasing my dose of Topamax, an antiseizure drug I’m taking to prevent migraines (Topamax is also used as a mood stabilizer in bipolar disorder). Side effects of Topamax can include forgetting words and difficulty concentrating.

4) Lately I have been taking Klonopin, a short-acting anti-anxiety drug, to help with my migraines (In the past, I’ve taken Klonopin for anxiety). Klonopin can cause rebound anxiety when it wear off. And some people say it makes them feel fuzzy-headed or have difficulty concentrating, though in the past I’ve never noticed that.

5) I have been having trouble remembering words and difficulty concentrating.  I’ve also been feeling jumpy, been having trouble sleeping and generally been feeling more agitated, all symptoms of anxiety for me in the past.

Should I start worrying that I’m having a flare-up of my old problems with anxiety? Or, considering that anxiety has long been a problem for me, perhaps worrying that it’s coming back isn’t the best idea…

Or should I assume that these cognitive symptoms are side effects of the Topamax? If so, how worried should I be about them? I am, after all, a writer. Not being able to think of words isn’t exactly a great situation for me. My neurologist told me to notify her right away if I was having cognitive side effects. I can foresee the situation now, though. She’ll say, “Well, you should talk to your psychiatrist and see if she thinks you are anxious.” And my psychiatrist will say “You should talk to your neurologist and see if she thinks you’re having side effects from the Topamax.”

Could Klonopin be making any of this worse, maybe by causing rebound anxiety, which might in turn make it harder for me to concentrate? There’s another possibility, too, one that seems less likely, but not totally impossible. Antidepressants can have withdrawal symptoms. Some of the symptoms, like the agitations and the difficulty sleeping – though probably not the difficulty thinking of words – could be just my body adjusting to not having the drugs. Prozac is one of the least likely to cause withdrawal, but my homeopathically-minded general practitioner still thinks this could be factor.

I’m not sure there is an answer. If I had to wager money, I’d say my cognitive problems are probably a combination of anxiety caused by circumstances and going off Prozac, plus some additional effects from the Topamax. It would probably be asking too much for it to be just one thing, right?


 


Comments


View Comments / Leave a Comment

This post currently has 18 comments.
You can read the comments or leave your own thoughts.

Trackbacks

From Psych Central's website:
Meds & The Perils of Fractured Care | My Meds, My Self (April 6, 2012)

New Booklist review « « Dosed Dosed (April 12, 2012)






    Last reviewed: 26 Feb 2012

APA Reference
Bell Barnett, K. (2012). Is It Me Or My Meds?. Psych Central. Retrieved on July 23, 2014, from http://blogs.psychcentral.com/my-meds/2012/02/is-it-me-or-my-meds/

 

Learn more about Dosed now

Check out Kaitlin Bell Barnett's
book, Dosed!

Subscribe to this Blog:
Feed


Or Get a Single, Daily Email (enter email address):

via FeedBurner



Recent Comments
  • vegasangie: What can we do? Evan was so brave and had so much courage for a 15 year old boy. I am 48 and have...
  • Jay: This article very aptly points out the stigma attached to taking these drugs but then seems to stumble in...
  • Kaitlin Bell Barnett: Richard, it sounds like you have a very measured approach to this topic. Very refreshing...
  • Richard: I think that the most important thing that anyone taking any form of anti depressant meds should be aware...
  • psyche RN: Well put, Kaitlen
Subscribe to Our Weekly Newsletter

Find a Therapist
Enter ZIP or postal code



Users Online: 12240
Join Us Now!